Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 18, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 7, 2008, 5:50 PM CDT for Logan County, Kansas. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2008, 5:50 PM CDT (22:50 UTC)
- Expired
- Jul 7, 2008, 7:36 PM CDT
- In force
- 106 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Logan County, KS
The radar
The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 072250 FFWGLD KSC109-080145- /O.NEW.KGLD.FF.W.0018.080707T2250Z-080708T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 550 PM CDT MON JUL 7 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS... THIS INCLUDES THE CITIES OF...OAKLEY...MONUMENT... * UNTIL 845 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3913 10105 3913 10082 3895 10082 3894 10106 $$ BURTIS
1 follow-up statement
000 WGUS73 KGLD 080036 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 633 PM MDT MON JUL 7 2008 KSC109-080043- /O.CAN.KGLD.FF.W.0018.000000T0000Z-080708T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOGAN KS- 733 PM CDT MON JUL 7 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN LOGAN COUNTY... THUNDERSTORMS HAVE EXITED THE AREA AND LITTLE TO NO PRECIPITATION IS EXPECTED THROUGH EVENING. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3913 10105 3913 10082 3895 10082 3894 10106 $$ BURTIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:58 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 7, 2:58 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 158 PM MDT MON JUL 7 2008 .DISCUSSION... 157 PM MDT MON JUL 7 2008 16Z WATER VAPOR IMAGERY INDICATED SHORTWAVE TROUGH MOVING ACROSS HE HIGH PLAINS...WITH NORTHERN PART IMPACTING THE DAKOTAS AND SOUTHERN PART OVER THE FOUR CORNERS REGION. RUC DYNAMIC TROP ANALYSIS SUGGEST THAT THERE ARE TWO EMBEDDED SHORT WAVE TROUGHS EMBEDDED IN LARGER TROUGH ACROSS THE PLAINS. AT THE SFC...TROUGH WAS LOCATED ACROSS THE EASTERN CWA ALTHOUGH IT APPEARED POORLY DEFINED IN OBSERVATIONS AT 16Z. MORNING RAOBS INDICATE PWS 100-140 PERCENT ABOVE NORMAL...WITH DDC SOUNDING INDICATING CONSIDERABLE MOISTENING BELOW H75. MAIN CONCERN FOR THE FORECAST WILL BE THUNDERSTORMS AND POTENTIAL HYDRO ISSUES TONIGHT. TONIGHT...FRONT WILL ONCE AGAIN BE PRIMARY FOCUS FOR CONVECTION AND FINDING THE EXACT POSITION OF IT HAS BEEN DIFFICULT. UNLIKE YESTERDAY STORM MOTIONS WILL BE WEAK AND TO THE SOUTH...AND WITH EXPECTED FRONTAL POSITION ALONG THE SOUTHERN CWA HAVE SOME CONCERNS FOR COVERAGE FURTHER NORTH. SHORT WAVE TROUGH CURRENTLY ACROSS THE FOUR CORNERS AREA WILL BEGIN TO IMPACT THE AREA OVERNIGHT...WITH INCREASING LARGE SCALE FORCING FOR ASCENT THROUGH 12Z. LLJ BEGINS TO STRENGTHEN BY 03Z...WITH STRONGEST FORCING ALONG IT TO THE SOUTH OF THE CWA. AM CONCERNED THAT BEST FORCING FOR WIDESPREAD PRECIPITATION APPEARS TO BE SETTING UP JUST TO THE SOUTH OF THE CWA WITH STORM MOTIONS NOT FAVORABLE FOR MOVING BACK INTO THE AREA...BUT WANT TO SEE AFTERNOON OBS BEFORE MAKING A FINAL CALL ON POPS. WHEN STORMS DEVELOP...MOTIONS WILL BE FAIRLY SLOW WITH FAIRLY HIGH FREEZING LEVELS LEADING ME TO THINK LOCALLY HEAVY RAIN A POSSIBILITY. PWS ARE ABOVE 100 PERCENT NEAR THE AREA AND MORNING DDC SOUNDING INDICATES DECENT MOISTURE ADVECTION TO THE SOUTH OF THE AREA. BEST FORCING APPEARS TO THE SOUTH OF AREAS THAT RECEIVED HEAVY RAIN YESTERDAY SO NEED FOR A WATCH APPEARS LOW...BUT MAY BE A NEED IF WIDESPREAD STORMS LOOK TO SET UP AGAIN IN WALLACE COUNTY. TOMORROW-TOMORROW NIGHT...SHORT WAVE TROUGH WILL CONTINUE TO SLIDE ACROSS THE AREA DURING THE MORNING HOURS. ALTHOUGH OMEGA FIELDS SHOW FORCING RAPIDLY DIMINISHING THROUGH THE MORNING...AM GOING TO HOLD ON TO A LOW POP FOR ANY SHOWERS THAT DEVELOP ALONG/AHEAD OF THE TROUGH. OTHERWISE POINT SOUNDINGS INDICATE HEATING WILL BE SUFFICENT TO ELIMINATE ANY CAP DURING THE AFTERNOON AND WHILE THERE IS NO STRONG FORCING MECHANISM BROAD EASTERLY FLOW MAY PROVIDE ENOUGH LIFT TO KEEP THREAT FOR A STORM GOING IN THE AFTERNOON AND EARLY EVENING. WEDNESDAY-THURSDAY...H5 RIDGE WILL REBUILD ACROSS THE AREA WITH INCREASING SUBSIDENCE AND WARMING TEMPS ALOFT INCREASING INHIBITION DURING THE AFTERNOON AND EARLY EVENING AND WILL KEEP THUNDER CHANCES OUT OF THIS PERIOD. TEMPERATURES WILL CONTINUE TO WARM THROUGH THE PERIOD...WITH 90S RETURNING TO THE AREA BY THURSDAY. IN THE EXTENDED...ZONAL FLOW WILL DEVELOP ACROSS THE REGION THROUGH THE PERIOD...WITH MODELS DIFFERING ON TIMING OF A FRONT SLIDING ACROSS THE AREA. GFS SEEMS TO BE THE FASTEST OF THE OPERATIONAL MODELS ON FRIDAY...WITH DGEX...ECMWF AND ENS MEAN BEING MUCH SLOWER AND WILL TREND FORECAST IN THAT DIRECTION. SHOULD SEE QUITE THE RANGE IN TEMPERATURES FROM THE BEGINNING TO THE END OF THE PERIOD...WITH 100S POSSIBLE ON FRIDAY AND LOW 80S POSSIBLE BY MONDAY. FOR PRECIPITATION CHANCES...GENERALLY KEPT SOME LOW POPS IN THE FROM SATURDAY ON AS FRONTAL ZONE WILL BE NEAR THE AREA AND SFC FLOW ACROSS MUCH OF THE AREA WILL HAVE AN UPSLOPE COMPONENT. JRM && .AVIATION... 1125 AM MDT MON JUL 7 2008 SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND NORTH OF A COLD FRONT. STORMS WILL BE HIGH BASED WITH A MINIMAL THREAT FOR BRIEF MVFR CONDITIONS DUE TO REDUCED VISIBILITY DURING HEAVIER RAIN. AMENDMENTS LIKELY ONCE THUNDERSTORMS INITIATE AND SPECIFIC FLIGHT RESTRICTIONS CAN BE IDENTIFIED FOR THE RESPECTIVE TAF SITES. CONVECTIVE COMPLEX WILL GRADUALLY SAG INTO SOUTHWEST KANSAS THROUGH THE OVERNIGHT HOURS WITH THE FRONTAL BOUNDARY. LIGHT NORTHWEST SURFACE WINDS SHOULD PROHIBIT FOG FORMATION IN THE POST FRONTAL ENVIRONMENT. 24 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 7, 4:08 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 308 PM MDT MON JUL 7 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 308 PM MDT MON JUL 7 2008 /408 PM CDT MON JUL 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON NEAR A COLD FRONT...WHICH LIES ALONG A LINE FROM NORTON TO TRIBUNE IN NORTHWEST KANSAS. ISOLATED DAMAGING WINDS AND HAIL WILL BE THE MAIN THREATS NEAR STRONGER STORMS...ALTHOUGH A BRIEF TORNADO CANNOT BE RULED OUT RIGHT ALONG THE FRONTAL BOUNDARY IN THE INITIAL STAGES OF THUNDERSTORM FORMATION. THUNDERSTORMS WILL CONTINUE INTO TONIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 70. A SEVERE STORM OR TWO IS POSSIBLE MAINLY EARLY IN THE EVENING...WITH WIND AND HAIL BEING THE MAIN THREATS. STORMS WILL ALSO BE SLOW MOVING AND MAY MOVE REPEATEDLY OVER THE SAME AREAS. LOCALLY HEAVY RAIN AND FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AS A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY AS THE COLD FRONT MOVES OUT OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 7, 4:27 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 327 PM MDT MON JUL 7 2008 KSZ041-042-072200- GREELEY-WICHITA- 427 PM CDT MON JUL 7 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF HORACE...AND MOVING EAST AT 22 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 97 AND 114. BURTIS
Special weather statement, Jul 7, 4:52 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 352 PM MDT MON JUL 7 2008 KSZ004-016-072215- GRAHAM-NORTON- 452 PM CDT MON JUL 7 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS AND GRAHAM COUNTY IN NORTHWEST KANSAS... AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PALCO TO QUINTER... AND MOVING NORTHEAST AT 59 MPH. PENNY SIZED HAIL...WINDS TO 50 MPH...AND HEAVY RAINFALL IS EXPECTED WITH THESE STORMS. BURTIS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 5:05 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 21 min |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.